Hail, Emmet
- When
- June 21, 5:07 AM CST
- Where
- Emmet County, 1.51 mi E of Ringsted
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.300, -94.490
A very unstable airmass was in place over Iowa during the predawn hours of the 21st. The elevated CAPE was in the 2000 to 3000 J/kg range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very unstable airmass was in place over Iowa during the predawn hours of the 21st. The elevated CAPE was in the 2000 to 3000 J/kg range. Downdraft CAPE was quite high at 1400 J/kg. There was 500 to 600 J/kg of CAPE available in the -10 to -30 C layer of the atmosphere. Moisture was transported into the area with a 30 kt jet and precipitable water values increased to about 1.75 inches. The freezing level was quite high at 14,000 feet. The LCL was only 750 meters, however the convection was not strong enough to punch through the cool pool. A large MCS developed to the north of Iowa overnight. The system was able to maintain strength into the morning hours. The atmosphere was fairly strongly sheared with 40 to 50 kts available. Thunderstorms propagated south on the outflow boundary from the MCS to the north. The storms produced very heavy rain and hail of up to two inches in diameter. Winds of 40 to 50 MPH were reported with many of the storms as well. The heavy rain resulted in flash flooding in Winnebago County. A portion of 389th street was washed out north of Forest City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 21, 2:35 AM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 335 AM CDT FRI JUN 21 2013 .SHORT TERM.../TODAY/... ISSUED AT 331 AM CDT FRI JUN 21 2013 LARGE CONVECTIVE COMPLEX OVER MN BEGINNING TO TURN SOUTHEAST AND BATTLING H700 CAP AT THIS TIME AS IT DOES. CONTINUED CONCERNS EARLY THIS MORNING AS TO HOW FAR SOUTH THIS WILL TURN BEFORE THE CAP BECOMES TOO STRONG FOR ANY FURTHER SOUTH DRIFT. COLD POOL HAS DEVELOPED WITH SFC WINDS AND OUTFLOW PROPAGATING BACK TO THE SOUTHWEST. THIS SUGGESTS THAT IT MAY CLIP NORTHERN IOWA WITH STORMS THIS MORNING BETWEEN 4 AND 8 AM...IF THE LINE IS ABLE TO CONTINUE BREAKING THE CAP BACK TO THE SOUTHWEST...MAY SEE ADDITIONAL STORMS INTO CENTRAL IOWA. CURRENT MESO MODELS ARE LACKING IN ANY AGREEMENT BUT THE HRRR HAS BEEN MORE REALISTIC WITH FEATURES SO FAR AND IT ONLY SCRAPES NORTHERN IOWA EARLY TODAY WITH THIS COMPLEX OF STORMS. ONCE SYSTEM MOVES EAST WILL BE LEFT WITH ANOTHER VERY WARM AND HUMID DAY. THIS WILL RESULT IN HIGHS IN THE UPPER 80S TO LOWER 90S THIS AFTERNOON WITH SOUTH WINDS AND GENEROUS DEW POINTS IN THE 60S AND LOWER 70S. MORE CONVECTION MAY DEVELOP THIS AFTERNOON NORTH OF HIGHWAY 20 ALONG ANY LINGERING OUTFLOW BOUNDARY FROM THE OVERNIGHT CONVECTIVE COMPLEX AND THIS IS MORE LIKELY AFT 19Z THROUGH THE REMAINDER OF THE AFTERNOON. WILL BE MONITORING CONVECTIVE TRENDS THROUGH THE MORNING HOURS. .LONG TERM.../TONIGHT THROUGH THURSDAY/... ISSUED AT 331 AM CDT FRI JUN 21 2013 EXTENDED FORECAST CONTINUES TO CENTER AROUND LARGE UPPER LEVEL LOW ACROSS PAC NW...AND SURFACE LOW ACROSS NORTHERN PLAINS WITH WARM FRONT IN SOUTHERN SD/MN. THIS WILL CONTINUE TO BE THE FOCUS FOR AFTERNOON CONVECTION...AND MODELS AGAIN SUGGEST MCS DEVELOPMENT OVERNIGHT. HOWEVER..AS UPPER LOW PUSHES EASTWARD...RIDGE PUSHES NORTH OF IOWA...AND UPPER LEVEL FLOW IS EXPECTED TO TAKE ANY OVERNIGHT MCS NORTH OF IOWA. THOUGH...CURRENTLY ONGOING MCS ACROSS SOUTHERN MINNESOTA MAY PRODUCE AN OUTFLOW BOUNDARY INTO NORTHERN IOWA...WHICH MAY ALLOW FOR TRACK OF MCS TO BE FURTHER SOUTH INTO NORTHERN IOWA. THOUGH GIVEN STRENGTH OF UPPER LEVEL LOW...STILL PREFER NORTHERN SOLUTION...AND HAVE KEPT POPS CONFINED TO NORTHERN IOWA OVERNIGHT. SATURDAY NIGHT LOOKS TO BE ACTIVE AS WELL...WITH FRONTAL BOUNDARY PUSHING INTO NORTHWESTERN IOWA. THIS COULD BE FOCUS FOR AFTERNOON THUNDERSTORM DEVELOPMENT...WITH AGAIN OVERNIGHT MCS...THOUGH WITH INFLUENCE FROM UPPER LOW MODELS CONTINUE TO PULL CONVECTION NORTHWEST OF IOWA...AND HAVE KEPT POPS AGAIN CONFINED TO THE NORTH...AS WARM MID LEVEL TEMPS WILL HELP TO KEEP CAP ACROSS MOST OF CENTRAL IOWA. SUNDAY FRONTAL BOUNDARY WILL PUSH INTO CENTRAL IOWA...WITH ENOUGH FORCING TO LEAD TO PROLONGED PERIODS OF PRECIPITATION THROUGH THE DAY AND OVERNIGHT...THOUGH WILL PUSH EAST OF REGION BY MONDAY. SHORTWAVE PUSHING ACROSS NE/SD BORDER WILL BRING ADDITIONAL SHOT OF PRECIPITATION FOR TUESDAY...LINGERING IN THE EAST THROUGH WEDNESDAY. TEMPERATURES WILL BE HOT THROUGH THE BEGINNING OF THE PERIOD AS SOUTHERLY SURFACE FLOW AND WAA PERSISTS UNDER RIDGE. THIS WILL ALLOW TEMPERATURES TO CLIMB INTO THE 90S ACROSS MUCH OF THE CWA...THOUGH COULD GO HIGHER THAN GOING IF ABLE TO MIX WELL. HEAT INDEX VALUES WILL BE NEAR 100 THROUGH THE WEEKEND IN THE AFTERNOONS. THIS WILL BE THE FIRST EXPOSURE SUMMER LIKE HEAT/HUMIDITY FOR MUCH OF THE REGION...AND MAY BE TAXING. HOWEVER...OVERNIGHT TEMPERATURES EXPECTED TO COOL INTO THE 70S AND WILL PROVIDE SOME RELIEF. IN ADDITION...BEHIND FRONTAL BOUNDARY MONDAY TEMPERATURES WILL COOL SOMEWHAT...BUT WILL QUICKLY REBOUND BACK INTO THE UPPER 80S AND LOW 80S FOR MOST OF THE REMAINDER OF THE PERIOD. && .AVIATION...21/06Z ISSUED AT 1204 AM CDT FRI JUN 21 2013 PLENTY OF MID/HIGH CLOUDS OVER IA AT 06Z BUT CONDITIONS REMAIN VFR...EVEN WITH SCT CONVECTION EAST OF DMX TAF SITES. CONFIDENCE IN CONVECTIVE TRENDS HAS DIMINISHED CONSIDERABLY AS NEARLY ALL MODELS HAVE OVERDONE PRECIP INTO IA THIS EVENING AND HI RES MODELS DO NOT APPEAR TO BE HANDLING PROGRESSION OF MN PRECIP WELL. THUS UNTIL TRENDS BECOME MORE CLEAR HAVE REMOVED ALL MENTION OF PRECIP. YOU COULD MAKE AN ARGUMENT FOR SOME MENTION OVERNIGHT INTO FRI AND HAVE CHOSEN DRY RATHER THAN PROLONGED LOW CONFIDENCE INCLUSION. SOUNDINGS SUGGEST SOMEWHAT BRISK SLY WINDS DURING PEAK HEATING...MUCH LIKE WHAT OCCURRED THU. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...AWB AVIATION...SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 518 AM CDT FRI JUN 21 2013 IAZ070>073-081>085-092>097-221100- CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 518 AM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE CHANCES FOR THUNDERSTORMS AT TIMES FROM SUNDAY THROUGH WEDNESDAY. THUNDERSTORMS MAY BE SEVERE ON SUNDAY...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER FOR THE REMAINDER OF THE PERIOD AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES SUNDAY AND EARLY NEXT WEEK. IAZ004>007-015>017-023>028-033>039-044>050-057>062-074-075-086- 221100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-MARION-MAHASKA-WAPELLO- 518 AM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS MORNING...ESPECIALLY NORTH OF HIGHWAY 20. THUNDERSTORMS MAY BE SEVERE...WITH DAMAGING WINDS THE MAIN THREAT. ADDITIONAL THUNDERSTORMS ARE POSSIBLE TONIGHT...SPREADING FROM WEST TO EAST. THERE IS A CHANCE FOR SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ALONG AND NORTH OF HIGHWAY 20. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL REMAIN POSSIBLE AT TIMES FROM SATURDAY THROUGH WEDNESDAY...MAINLY AT NIGHT. THUNDERSTORMS MAY BE SEVERE SATURDAY AND SUNDAY...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER FOR THE REMAINDER OF THE PERIOD AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AGAIN TONIGHT...AND AT TIMES THROUGH THE WEEKEND AND EARLY NEXT WEEK. AWB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 349 AM CDT FRI JUN 21 2013 IAZ006-007-016-017-025>027-211100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER- INCLUDING THE CITIES OF...FOREST CITY...NORTHWOOD...GARNER... MASON CITY...CLARION...HAMPTON...ALLISON 349 AM CDT FRI JUN 21 2013 ...ISOLATED STRONG THUNDERSTORMS POSSIBLE EARLY THIS MORNING... STRONG THUNDERSTORMS ARE DEVELOPING ACROSS THE REGION THIS MORNING AND WILL AFFECT THE REGION FOR THE NEXT SEVERAL HOURS. SOME GUSTY WINDS TO 35 TO 40 MPH AND PEA TO PENNY SIZED HAIL MAY OCCUR WITH A FEW OF THESE STORMS EARLY TODAY. A LARGE AREA OF THUNDERSTORMS OVER SOUTH CENTRAL MINNESOTA CONTINUES TO MOVE SOUTHEAST EARLY TODAY. THIS AREA OF STRONG THUNDERSTORMS MAY AFFECT PORTIONS OF NORTHERN IOWA AFTER 5 AM CDT EARLY THIS MORNING. REV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 443 AM CDT FRI JUN 21 2013 IAZ004>007-016-017-211145- EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...GARNER...MASON CITY 443 AM CDT FRI JUN 21 2013 ...THUNDERSTORMS AND GUSTY WINDS EXPECTED EARLY THIS MORNING... AN AREA OF FAST MOVING THUNDERSTORMS OVER SOUTHERN MINNESOTA EARLY TODAY IS MOVING SOUTHEAST INTO NORTHERN IOWA. THIS AREA OF THUNDERSTORMS MAY PRODUCE WIND GUSTS BETWEEN 40 AND 50 MPH EARLY THIS MORNING BETWEEN 5 AM CDT AND 7 AM CDT AS THE LINE OF STORMS MOVES TO THE SOUTHEAST AT 45 MPH. THE LINE OF THUNDERSTORMS WILL ALSO PRODUCE BRIEF HEAVY RAINFALL AS WELL AS THE POSSIBILITY OF SMALL HAIL. BE PREPARED FOR THE WINDS WITH THESE STORMS THIS MORNING. REV
The Sioux Falls radar (KFSD), 184 km away, was scanning. The volume nearest the first event began at 11:05 UTC.
5 hail, 1 flash flood. Local standard time, as filed.
Location was 3 east and 1 north of Ringsted.
A truck driver called Emergency Management with the hail report.
Flash flooding was reported with a portion of 380th St. washed out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447568, 447569, 447571, 447570, 447572, 447567.